Minnesota, 2019

Winter Storm in Minnesota, November 30, 2019

November 30, 2019 · NWS FGF · 18 events in 18 counties and zones

A fairly atypical hybrid surface low tracked across northern Nebraska into central Iowa from Saturday, November 30th into early Sunday, December 1st. For most of the event, temperatures held in the upper 20s to lower 30s, with steady east-northeast winds.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A fairly atypical hybrid surface low tracked across northern Nebraska into central Iowa from Saturday, November 30th into early Sunday, December 1st. For most of the event, temperatures held in the upper 20s to lower 30s, with steady east-northeast winds. This cross valley flow tends to limit stronger wind gusts. Initially, there was a little mixed precipitation, but it quickly turned over to snow. As winds turned more northerly during the early morning hours of December 1st, temperatures fell and winds finally became more gusty. However, by that time, the snow was tapering off. Most areas picked up 6 to 12 inches of snow. Because wind speeds never got that gusty during the event, roads were never closed. However, travel was not recommended in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Nov 29, 11:43 PM CST, 17 minutes earlier.

Area forecast discussion, Nov 29, 11:43 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1143 PM CST Fri Nov 29 2019

.UPDATE...
Issued at 941 PM CST Fri Nov 29 2019

First round of accumulating snow is beginning to approach our
southern CWA, while low level moisture ahead of this continues to
support pockets of flurries/very light snow and even some freezing
drizzle. Most freezing drizzle reports stretch from southeast ND
along the western edge of the RRV across eastern ND, however temp
profiles and lack of saturated layers aloft could still support fzdz
where lower levels aren't cold enough to favor snow. Still expect
fzdz to transition to all snow as the first of many rounds of
organized forcing/deep moisture advect northward tonight. Still,
fzdz could create slick conditions across our CWA, and as the threat
may not be widespread this could be deceptive for anyone traveling
from areas that were dry and suddenly into untreated areas that have
developed an icy glaze. Travel conditions will likely continue to
deteriorate as the moderate to heavy snow develops across our
region tonight (south to north).

UPDATE Issued at 704 PM CST Fri Nov 29 2019

Freezing drizzle being reported across our western CWA likely
associated with vis reported in the 2-7sm range. This will
continue to be a threat and may expand eastward into the RRV and
northwest MN through the evening before deeper moisture increases
from the south to the north. Slick roadways are being reported in
our west in these areas, and while not as interesting as the heavy
snow later tonight and Saturday even a light glaze can cause
travel impacts. Not complicating hazard products as Warnings are
already in effect in our south, will handle this messaging with
graphics for now. Adjustments made to grids to reflect coverage
and match early trends, with forecast after 06Z still on track.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 229 PM CST Fri Nov 29 2019

Freezing drizzle has not been an issue thus far today. While there
are still some surface obs reporting mist, "I" groups have been
sparse. While I'm not completely ready to take it out of the
forecast, it does seem like freezing drizzle potential has
decreased.

Focus shifts to the upcoming winter storm starting tonight
bringing heavy snow and gusty winds to the region. Snow should
move north of the Dakotas border around 9 PM this evening, moving
north of the I-94 corridor around midnight- 2 AM, north of the US
Hwy 2 corridor around 4 - 7 AM, and points further north during
mid- morning Saturday. Periods of heavy snowfall with rates greater
than 1 inch per hour can be anticipated between 6 AM - 9 PM
Saturday. This is especially true for those along the western edge
of the Red River Valley as the entire hi-res guidance suite
suggests some sort of upslope enhancement within a persistent
easterly low level wind. High snowfall rates will also be driven
by strong forcing within the DGZ and anomalously high moisture
content feeding into the deformation zone that remains over the
region throughout Saturday. Some H7 frontogenetical support may
also develop near the west-central Minnesota into southeast North
Dakota region to enhance snowfall production as well.

Main changes in forecast guidance have been to slow the onset of
snowfall moving into the FA from the south, keep the dry slot
further away from the region, as well as to illustrate a sharp
snowfall gradient near the international border. For this last
reason, have opted to turn remaining counties under the Winter
Weather Watch to mostly Winter Weather Advisories save Pembina
and Cavalier counties where the suggested upslope enhancement
should allow most in these counties to see greater than 6 inches
of snow, thus a warning was issued.

As the surface low treks south and east of the area, winds
increase out of the east/northeast during the period of heavy
snowfall between 20-30 mph with gusts to 35 mph. As the low shifts
eastward on Sunday, winds shift out of the north/northwest within
cold air advection. This should allow winds to possibly gust up to
40 mph on Sunday, although the low begins to weaken during this
time. Snow will end from northwest to southeast early Sunday as
the low weakens and moves east.

Residency time under the deformation zone/TROWAL allows steady
accumulation of heavy, wet snow throughout the day Saturday
ranging in a large swath of 8 - 14 inches across the southern two
thirds of the FA, a few may see higher amounts up to 18 inches
along the western RRV. This heavy snowfall will bring significant
travel disruptions to the majority of the region along with
whiteout conditions due to heavy snowfall, as well as blowing and
drifting snow. Still do not expected blizzard conditions to evolve
due to less than desirable winds out of the east/northeast during
snowfall. Impacts should begin to improve by Sunday midday with
some lingering flurries and light blowing snow still possible
throughout Sunday.

.LONG TERM...(Sunday through Friday)
Issued at 229 PM CST Fri Nov 29 2019

The long term period will be much quieter and more settled
following the storm system. Other than some more chances for
light snowfall, the period looks to encompass seasonal
temperatures and non- impactful weather at this time.

Sunday Night through Tuesday

Sunday night shows the continual improvement of conditions with
lessening winds and snowfall moved out of the area. Despite the
current suggestion of scattered cloud cover, lingering snow cover
and light winds could help to drop temperatures into the single
digits area-wide. Any place that sees clear skies will see chances
for colder temperatures. For the early portions of the week, a
small shortwave associated with a weak low pressures system in
Canada looks to keep things cloudy but still dry due to the drier
air behind the previous system. A small 500mb shortwave is
suggested with global guidance for Tuesday night, but some
isolated light flurries look to be the main result at this point.
Temperatures will continue to be seasonal heading into the first
half of the week.

Wednesday through Friday

For the Wednesday into Thursday time frame, global deterministic and
American ensemble guidance keeps much of the Northern Plains in a
zonal to ridging pattern, meaning settled weather will continue. The
main focus for the end of the period will be for a clipper system
that is suggested within different models. American and European
deterministic models bring the clipper out of Manitoba and towards
the North Dakota/Minnesota area. However, the GEFS ensemble isn't
picking up on a track near the area. With the GEFS ensemble mean
850mb temperature shown to be in the -5 to -10 Celsius range, any
precipitation that does result would likely be all snow. However,
like most clipper systems, moisture content would likely be limited.
Nevertheless, it is still something to watch in the coming days.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1143 PM CST Fri Nov 29 2019

MVFR ceilings with a few VFR breaks are in place over eastern ND
and northwest MN with a few pockets of very light snow or freezing
drizzle. Best chance for freezing drizzle may be ending though as
main part of the upcoming system is moving north and snow should
become favored through the TAF period. As moderate to occasionally
heavy snow overspreads the region LIFR/VLIFR conditions will be
possible through the end of this TAF period with improvement
expected around the end of the TAF period possible at KDVL (after
this TAF period for the rest of eastern ND and northwest MN).
Winds will continue to increase and gusts 25-30kt may lead to
blowing snow and additional reductions in visibility.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Storm Warning until noon CST Sunday for NDZ028>030-038-
     039-049-052-053.

     Winter Storm Warning from 6 AM Saturday to noon CST Sunday for
     NDZ007-008-014>016-024-026-027-054.

     Winter Weather Advisory from 6 AM Saturday to noon CST Sunday
     for NDZ006.

MN...Winter Storm Warning until noon CST Sunday for MNZ002-003-
     022>024-027>032-040.

     Winter Storm Warning from 6 AM Saturday to noon CST Sunday for
     MNZ001-007>009-013>017.

     Winter Weather Advisory from 6 AM Saturday to noon CST Sunday
     for MNZ004>006.

&&

UPDATE...DJR
SHORT TERM...CJ
LONG TERM...Wasilewski
AVIATION...DJR
Hazardous weather outlook, Nov 29, 4:47 AM CST, 19 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
447 AM CST Fri Nov 29 2019

MNZ002-003-022>024-027>032-040-NDZ028>030-038-039-049-052-053-
301100-
Norman-Clay-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
447 AM CST Fri Nov 29 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Very light snow and a light glaze of ice are possible today and
tonight. Heavy snow will spread into southeast North Dakota and
adjacent areas of west central Minnesota this evening and will
continue tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Heavy snow expected, with total snow accumulations of 12 to 18
inches by noon Sunday. Winds will gust as high as 40 mph. Areas
of snow and blowing snow will significantly reduce the visibility,
with very difficult to impossible travel.

.SPOTTER INFORMATION STATEMENT...

Snow and visibility reports are appreciated.

MNZ001-007>009-013>017-NDZ014>016-024-026-027-054-301100-
West Polk-West Marshall-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Benson-Ramsey-
Eastern Walsh County-Eddy-Nelson-Grand Forks-Western Walsh County-
447 AM CST Fri Nov 29 2019

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

Very light snow and a light glaze of ice are possible today and
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Heavy snow will spread into the highway 2 corridor on Saturday and
continue through noon Sunday. Total snow accumulations of 6 to 14
are expected. Winds will gust as high as 35 mph. Areas of snow
and blowing snow will significantly reduce the visibility, with
very difficult to impossible travel.

.SPOTTER INFORMATION STATEMENT...

Snow and visibility reports are appreciated.

MNZ004>006-NDZ006>008-301100-
Kittson-Roseau-Lake Of The Woods-Towner-Cavalier-Pembina-
447 AM CST Fri Nov 29 2019

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

Very light snow and a light glaze of ice are possible today and
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Snow will spread into counties along the Canadian border on
Saturday and continue through noon Sunday. Total snow
accumulations of 2 to 8 are possible. Winds may gust as high as
35 mph.

.SPOTTER INFORMATION STATEMENT...

Snow and visibility reports are appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 winter storm. Local standard time, as filed.

Winter Storm, Norman

When
November 30, 12:00 AM CST to 11:59 PM CST
Where
Norman forecast zone
Reported by
COOP Observer
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Winter Storm, Mahnomen

When
November 30, 12:00 AM CST to 11:59 PM CST
Where
Mahnomen forecast zone
Reported by
COOP Observer
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Winter Storm, South Clearwater

When
November 30, 12:00 AM CST to 11:59 PM CST
Where
South Clearwater forecast zone
Reported by
COOP Observer
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Winter Storm, Clay

When
November 30, 12:00 AM CST to 11:59 PM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Winter Storm, West Becker

When
November 30, 12:00 AM CST to 11:59 PM CST
Where
West Becker forecast zone
Reported by
COOP Observer
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Winter Storm, East Becker

When
November 30, 12:00 AM CST to 11:59 PM CST
Where
East Becker forecast zone
Reported by
COOP Observer
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Winter Storm, Hubbard

When
November 30, 12:00 AM CST to 11:59 PM CST
Where
Hubbard forecast zone
Reported by
COOP Observer
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

Winter Storm, Wadena

When
November 30, 12:00 AM CST to 11:59 PM CST
Where
Wadena forecast zone
Reported by
COOP Observer
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

Winter Storm, West Otter Tail

When
November 30, 12:00 AM CST to 11:59 PM CST
Where
West Otter Tail forecast zone
Reported by
COOP Observer
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Winter Storm, East Otter Tail

When
November 30, 12:00 AM CST to 11:59 PM CST
Where
East Otter Tail forecast zone
Reported by
COOP Observer
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Winter Storm, Wilkin

When
November 30, 12:00 AM CST to 11:59 PM CST
Where
Wilkin forecast zone
Reported by
COOP Observer
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Winter Storm, Grant

When
November 30, 12:00 AM CST to 11:59 PM CST
Where
Grant forecast zone
Reported by
COOP Observer
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

Winter Storm, West Polk

When
November 30, 6:00 AM CST to 11:59 PM CST
Where
West Polk forecast zone
Reported by
COOP Observer
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Winter Storm, Pennington

When
November 30, 6:00 AM CST to 11:59 PM CST
Where
Pennington forecast zone
Reported by
COOP Observer
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Winter Storm, Red Lake

When
November 30, 6:00 AM CST to 11:59 PM CST
Where
Red Lake forecast zone
Reported by
COOP Observer
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Winter Storm, East Polk

When
November 30, 6:00 AM CST to 11:59 PM CST
Where
East Polk forecast zone
Reported by
COOP Observer
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Winter Storm, North Clearwater

When
November 30, 6:00 AM CST to 11:59 PM CST
Where
North Clearwater forecast zone
Reported by
COOP Observer
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Winter Storm, South Beltrami

When
November 30, 6:00 AM CST to 11:59 PM CST
Where
South Beltrami forecast zone
Reported by
COOP Observer
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 859656, 859662, 859663, 859664, 859665, 859666, 859667, 859668, 859669, 859670, 859672, 859673, 859655, 859657, 859658, 859659, 859660, 859661.